Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

197 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does prolonged Omeprazole intake lead to collagenous colitis?

Answered by
Dr.
Dr. Abhijit Deshmukh

Gastroenterologist

Practicing since :2001

Answered : 492 Questions

default
Posted on Thu, 7 Aug 2014 in Digestion and Bowels
Question: I've been on omeprazole for about 8 years but was diagnosed with collagenous colitis last year. This can be related to long-term proton pump inhibitor use so my family doctor is switching me to ranitidine. But I've had a huge increase in headache and muscle pain since starting the ranitidine. Can this be caused by the drug? I've also had fibromyalgia for 20 years, but I do pretty well most of the time with exercise and massage. My current muscle pain seems different than the familiar fibro pain.
doctor
Answered by Dr. Abhijit Deshmukh 7 hours later
Brief Answer:
Hello

Detailed Answer:
Hi,
Thank you for the query.
Yes omeprazole, esomoprazole is known to be associated with collagenous colitis thought the strength of association is not clearly known.
I think it is correct to change to ranitidine. But the issue is ranitidine is too known to cause fatigue, muscle pain, headache.
So it is a difficult situation, can try taking some other antacid like famotidine and see if you feel better.
Other thing is continue lifestyle modification which will help you in controlling your acidity in long run,
1) Eating on time
2) Taking adequate sleep
3) Regular walking
4) Avoiding sleep 2 hours after meals
5) Cutting down on stress and anxiety
All this will help you to control symptoms in long run.
Hope this answers your query.
Wish you a speedy recovery.
Happy to help.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Proton pump

doctor1 MD

What is h-pyloric? I think that's what the doctor mentioned as a possibility about my stomach and intestinal problems.

doctor1 MD

Hi doctor, I am 36 years of age with 71 kg as weight and 5 ft 8 inch height. since last 1 year at times I feel burning sensation around heart area which lasts for 5-10 minutes.its occurenCe is twice and thrice in 15 days. I have got all checkup...

doctor1 MD

hi, I have had a constant and increasing pain behind my left breast for almost 2 weeks now. I don't know if it is related, but I have also had 2 days during these two weeks of vomiting . any ideas what this could be from?

doctor1 MD

Dear Doctor,

Recently, 3 different nights, I have been awakened with discomfort in my rib cage, like a balloon being blown up inside me. I can't seem to burp or pass gas when this happens. Feels as if there is no room for my lungs to breathe and like my heart is beating slower. I took Gas-X and it goes away in about 20 minutes. I have a history of acid reflux which is under control with Prevacid. Could I have a problem with not enough good bacteria in my gut due to taking the proton pump inhibitors for several years or could this be something more serious? Thank you.

doctor1 MD

Hello

I'm on my 2nd day of having chest pains in the middle of my chest. Almost a burning sensation but it can hurt with sharp movement or rolling over in bed. I'm a 31 yr old female with no family history of anything like this. I'm not in agony but very aware my chest hurts. Any suggestions? Thank you

doctor1 MD

my brother 25 years old was diagnosed with a mild case of OCD and was given lustral as the primary treatment, a month later he started complaining of stomach pain and heatburn, he consulted his primary physician and gave him a proton pump inhibitor. A week later, he started feeling dizzy, and today he fainted, and admitted to the ER department CBC findings are insignificant but there was hematemesis . He is irritable, a little confused, pale, and having shock. Tests and exams to be performed tomorrow morning, but am very worried. Please advice.

doctor1 MD

Dear Sir,
I have so much gastric problems with headeque & bloating & constipation for last 5-6 years, Doctor has adviced me to take adiza tablet for 2-3 months. I have finished my couse. But till now i am not well. i have the same problem.
A have also nervs pain in right leg's upper side.I have consulted with neurologists & examined so many tests.
I had low VitB12, Doctor has advised me to take mythicobol Injection for 12 weeks as per week. Now i am very frustrated with my health.Pls advice me on my email [ YYYY@YYYY ].
Best regards
Ravi Kishor Singh